|Naschitz JE et al.|
Cardiogenic hepatic injury-renal impairment
Journal of Clinical and Basic Cardiology 2000; 3 (1): 35-38
PDF Summary Figures
Keywords: Dopamin, Herzinsuffizienz, ischämische Hepatitis, dopamine, heart failure, ischaemic hepatitis
Cardiogenic hepatic injury-renal impairment (CAHIRI) was defined by us as an acute complication, manifesting within 48 hours after an episode of pulmonary oedema or a coronary event, occurring in the absence of hypotension, and characterized by hepatic damage and renal functional impairment. The aim of this study was to describe the features, circumstances of appearance, and response to therapy of CAHIRI. Twenty-five consecutive patients with CAHIRI were observed prospectively. The onset of CAHIRI was characterized by an abrupt increase of alanine aminotransferase (median peak 988 IU/Dl), aspartate aminotransferase (median peak 528 IU/Dl) and serum creatinine, with blood urea nitrogen/creatinine ratio > 15. Treated with conventional medications the course of CAHIRI was fatal in 4/4 cases. Twenty-one patients were treated with the splanchnic vasodilator dopamine 2.5 µg/min/kg. The hepatic and renal tests peaked on days 2-3 and subsequently improved, however, an unexpected deterioration of cardiac function occurred in 15 cases, mostly on days 3-5, and was the chief cause of death in 52 % of the dopamine treated patients. CAHIRI is a severe but potentially reversible complication of congestive heart failure, that should be promptly recognized and treated. The early improvement of symptoms and laboratory alterations may be misleading since a second bout of heart failure often ensues, precipitating the patient?s death. Improvement of the outcome of CAHIRI might be dependent on the better understanding of the pathogenesis of this second bout of heart failure, on haemodynamic monitoring during the five-day vulnerable period, and on introduction of new therapies. J Clin Basic Cardiol 2000; 3: 35-8.